Coping With Kidney and Bladder Changes Due to Chemotherapy
Some anticancer drugs can irritate the bladder or cause temporary or permanent damage to the bladder or kidneys. Some anticancer drugs cause the urine to change color (orange, red, green, or yellow) or take on a strong or medicine-like odor. Check with your doctor to see if the drugs you are taking may have any of these effects. Your doctor or nurse will take a urine and blood samples to check how well your bladder and kidneys are working.
Always drink plenty of fluids to ensure good urine flow and help prevent problems. This is very important if you are taking drugs that affect the kidney and bladder. Water, juice, broth, ice cream, soup, popsicles, and gelatin are all considered fluids. However, you will want to avoid drinks that contain caffeine, like coffee, tea, and soda.
Watch for These Symptoms
Symptoms related to your kidneys and bladder that can develop as a side effect of chemotherapy include:
American Cancer Society
National Cancer Institute
BC Cancer Agency
Canadian Cancer Society
National Cancer Institute. Chemotherapy and you: support for people with cancer. National Cancer Institute website. Available at: http://www.cancer.... . Updated May 2007. Accessed May 14, 2012.
Urination changes. National Cancer Institute website. Available at: http://www.cancer..... Accessed May 14, 2012.
Last reviewed May 2012 by Brian Randall, MD